About dystonia Types of dystonia What are the causes? Acute dystonic reaction and tardive dystonia are most commonly the result of side effects from a type of medication which is prescribed to treat schizophrenia and psychosis called a ‘dopamine receptor blocker’ (DRB). Some DRBs are also used to treat nausea and dizziness. Many other medications have been reported to cause acute dystonic reactions including: anti-depressants of the type that inhibit the reuptake of serotonin calcium antagonists (sometimes used to treat high blood pressure and angina) some anaesthetic agents anticonvulsants such as carbamazepine and phenytoin illicit drugs such as cocaine and ecstasy Acute dystonia is more often associated with butyrophenone antipsychotics (e.g. haloperidol) compared to phenothiazine antipsychotics (e.g. prochlorperazine and chlorpromazine). Acute dystonic reactions can occur within hours or days of exposure the medication or as a result in changes to the dose of medications while tardive dystonia usually occurs in patients who have been taking these medications for longer than 3 months.